A recently published study suggests that there may be a link between high doses of common non-steroidal anti-inflammatory painkillers (Nsaids) and heart attacks. The study, published in the British Medical Journal, suggests an increased risk of heart attack in the first 30 days after starting medication.
Nsaid medications, for example ibuprofen, diclofenac, naproxen and rofecoxib, are widely used to relieve pain (such as headache or period pain) or to reduce inflammation.
A previous body of research has linked Nsaid medications to heart problems. The new research, which was conducted using data from nearly 450,000 individuals based in Finland, Canada and the UK, attempted to understand this link. It found that taking Nsaids could increase the risk of heart attack even during the first week of use although the risk was seen particularly in the first month and where individuals took a high dose.
The results of this large study were however inconclusive. Kevin McConway, emeritus professor of statistics at The Open University, quoted in an article on the new research on the BBC website, said that although the new study throws some light on possible relationships between Nasaid painkillers and heart attacks ‘despite the large number of patients involved, some aspects do still remain pretty unclear… It remains possible that the painkillers aren’t actually the cause of the extra heart attacks’. Other influences on heart health, such as smoking and obesity, could not be taken into account fully and could be partly to blame.
Current UK guidelines require that Nsaids are used carefully in patients who have heart problems. In some cases, for example where a patient has very severe heart failure, Nsaids should not be taken. GP leader, Professor Helen Stokes-Lampard, said: “The use of Nsaids in general practice to treat patients with chronic pain is reducing, and some of the drugs in this study are no longer routinely prescribed in the UK… as we know that long-term use can lead to serious side-effects for some patients.” Professor Stokes-Lampard went on to emphasise how the new study might be useful in raising awareness among patients who self-medicate with Nsaids in order to treat pain and inflammation.
NHS advice is clear. Individuals should generally take the lowest dose of Nsaids they can for the shortest possible time and if they find that they need to take them at higher doses or very frequently, they should seek medical advice.
Camilla Wonnacott, an associate in the clinical negligence team at Penningtons Manches and a specialist in the cardiology team, commented: “It is very important to follow NHS guidelines when self-medicating using any over-the-counter drug. The use of Nsaids should be considered when investigating a medical accident where the patient suffered a heart attack and where recent treatment involved Nsaids.”
Penningtons Manches is dealing with an increasing number of cardiac claims which often involve the failure to recognise the signs and symptoms associated with heart attacks, angina and other cardiac diseases. Patients’ symptoms are sometimes dismissed as being benign or minor without a proper referral being made. In some cases, investigations are not carried out or test results are not properly interpreted leading to potentially serious consequences. If you have any concerns or queries about the medical care you or your family have received, please contact the specialist cardiology team.
+44 (0)1256 407208